This site is intended for health professionals only

At the heart of general practice since 1960

Statin side-effects, a patch to monitor your heart and eye disease in osteoporosis patients

A round up of the health news headlines on Tuesday 3 April

Patients are mistaking the side effects of statins for Alzheimer's disease, according to the Daily Mail.

Problems of muscle weakness, depression, sexual dysfunction, headaches, gastro-intestinal problems, joint pains and nausea are being mistaken as ageing or dementia, says the newspaper.

A cheap medical device can dramatically reduce the number of premature births in some at-risk women, according to a team of doctors in Spain. The study, published in the Lancet and reported by the BBC, showed that using a ‘cervical pessary' reduced the rate in the at-risk group.

Doctors said more studies were needed before the technique was used routinely.

Women taking drugs to prevent osteoporosis may have a higher risk of serious inflammatory eye disease, says researchers.  Researchers found women taking bisphosphonates for the first time had a 45% increased risk of uveitis and scleritis.

The Daily Mail report, published in the Canadian Medical Association Journal says the absolute number of people suffering the side effects is low but are warning doctors and patients to be aware of signs such as pain, redness and blurred vision in one or both eyes.

A new skin patch that can monitor heart and brain functions could be used to enhance the body's well-being, reports Roger Highfield in the Daily Telegraph.

The immediate potential of these patches was outlined last month at the annual American Chemical Society meeting in San Diego, by Dr John Rogers of the University of Illinois.

The patches, encased in water-soluble plastic, are transferred to the skin just like a temporary tattoo-transfer, with a backing that peels off.

 

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say